Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2017, 8:23 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 8:23 PM CDT (01:23 UTC)
- Expired
- Oct 6, 2017, 9:18 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 9:01 PM CDT | HAIL 1 | 3 E Glendale, KS | 60 MPH WINDS ALSO REPORTED WITH THE QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.4
The text
As transmitted.
659
WUUS53 KICT 070123
SVRICT
KSC053-105-169-070230-
/O.NEW.KICT.SV.W.0265.171007T0123Z-171007T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
823 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central Kansas...
Northeastern Ellsworth County in central Kansas...
Northern Saline County in central Kansas...
* Until 930 PM CDT
* At 822 PM CDT, a severe thunderstorm was located 11 miles south of
Beverly, or 11 miles northeast of Kanopolis, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Salina, Beverly, New Cambria, Glendale and Westfall.
This includes the following highways...
Interstate 135 between Mile Markers 92 and 95.
Interstate 70 between Mile Markers 226 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3896 9793 3896 9752 3884 9745 3876 9804
3892 9816 3905 9793
TIME...MOT...LOC 0122Z 249DEG 25KT 3886 9805
HAIL...1.75IN
WIND...60MPH
$$
ES2 follow-up statements
985
WWUS53 KICT 070136
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
836 PM CDT FRI OCT 6 2017
KSC053-105-169-070230-
/O.CON.KICT.SV.W.0265.000000T0000Z-171007T0230Z/
Lincoln KS-Ellsworth KS-Saline KS-
836 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND NORTHERN SALINE
COUNTIES...
At 836 PM CDT, a severe thunderstorm was located 8 miles south of
Tescott, or 15 miles southeast of Lincoln, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Salina, Beverly, New Cambria, Glendale and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3896 9793 3896 9752 3884 9745 3876 9804
3892 9816 3905 9793
TIME...MOT...LOC 0136Z 249DEG 25KT 3890 9793
HAIL...1.75IN
WIND...60MPH
$$
CARUSO985
WWUS53 KICT 070218
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
918 PM CDT FRI OCT 6 2017
KSC053-105-169-070228-
/O.CAN.KICT.SV.W.0265.000000T0000Z-171007T0230Z/
Lincoln KS-Ellsworth KS-Saline KS-
918 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN ELLSWORTH AND NORTHERN SALINE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3896 9793 3896 9752 3884 9745 3876 9804
3892 9816 3905 9793
TIME...MOT...LOC 0218Z 249DEG 25KT 3901 9757
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 5:42 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 6, 5:42 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 542 PM CDT Fri Oct 6 2017 .SYNOPSIS... Issued at 234 PM CDT Fri Oct 6 2017 GOES water vapor channels readily indicate a strong shortwave trough across the central Rockies early this afternoon, with a mid-level dry slot (associated with mid-level speed max) from Arizona/New Mexico northeastward into southwest/central Kansas. A quasi-stationary front extended from eastern Nebraska to west- central Kansas, to a surface low in far southeast Colorado. A corridor of anomalously rich Gulf surface dewpoints around 70 degrees fahrenheit stretched from western/central Oklahoma up into central Kansas. Partial to strong insolation/heating was contributing to increasing instability along the frontal zone. && .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri Oct 6 2017 Main forecast concerns: Severe thunderstorm potential late this afternoon/evening in central/south-central Kansas, and locally heavy rainfall/flooding potential through tonight mainly in central Kansas. The strong shortwave will translate eastward across the Central Plains tonight into early Saturday, which will result in the frontal zone moving southward as a cold front across our forecast area. Mid- level cooling, increased upper-level diffluence, and low-level convergence along the front, will allow for scattered severe storms developing initially near the surface low by late afternoon, then spreading northeastward into central Kansas by early this evening. A few of these initial storms may be supercells through about 00-01 UTC, given west-southwesterly shear vectors of 45-50 knots above a moderate instability axis. Large hail, damaging winds with bowing segments toward the northeast, and perhaps a tornado (mainly southwest to west-central KS) could accompany the supercells. As the deep layer shear vectors back to southwesterly (more parallel to the cold front) and moisture transport strengthens dramatically along/ahead of the front early this evening, storms should congeal into a quasi-linear line of strong-severe storms, with the main threats likely transitioning to heavy rainfall particularly in central Kansas, and strong-severe wind gusts. The severe threat should diminish by late evening as instability wanes, but an organized line of thunderstorms will continue to move southeastward across south-central and southeast Kansas overnight. The storms should be exiting southeast Kansas early Saturday morning. Will maintain the Flood Watch for central Kansas where 1-3 inches of rainfall is possible, with much of the watch area having received about 300% normal rainfall over the past 5 days. Slightly cooler and much drier air will filter into the region in the wake of the cold front Saturday into Saturday night. Sunday looks pleasant as winds becoming light southerly with temperatures warming slightly above normal via full sunshine. The next strong shortwave trough/upper low is progged to move out of the south-central Rockies across the Central/Southern Plains Monday- Monday night. A much stronger cold front is indicated with this system, which will bring a chance of showers and isolated storms Monday into Monday night. A large temperature contrast is likely from northwest to southeast across Kansas Monday afternoon, which makes the high temperature forecast very challenging, depending on exact frontal timing. In general, the southeast half of the state looks warmer than normal, with cooler than normal air in the northwest behind the front. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri Oct 6 2017 Cooler than normal temperatures with clear skies are expected behind this system for Tuesday-Wednesday, before temperatures moderate late in the week to slightly above normal. Another upper trough will carve out across the western states late in the week. Precipitation chances with this system could enter the picture toward the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 539 PM CDT Fri Oct 6 2017 Main concern is of course thunderstorms and timing. Thunderstorms will likely be ongoing at start of forecast at KRSL/KGBD. Brief period of MVFR or IFR likely with heaviest rain but that should be short lived. Gusts of 35-40kt are very likely at most sites. Some gusts in the 50-70 knots range will also occur but location/timing are problematic. Front should make good progress across the area with precipitation clearing Southeast KS around daybreak. Drier air/downslope flow and subsidence in wake of shortwave should result in clear skies towards end of the period. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 52 80 / 90 10 0 0 Hutchinson 57 76 50 80 / 90 0 0 0 Newton 58 75 52 79 / 90 10 0 0 ElDorado 60 75 52 80 / 90 10 0 0 Winfield-KWLD 61 77 52 80 / 90 20 0 0 Russell 50 75 50 79 / 90 0 0 0 Great Bend 52 75 50 79 / 90 0 0 0 Salina 54 76 52 81 / 90 0 0 0 McPherson 56 76 50 80 / 90 0 0 0 Coffeyville 65 77 52 82 / 90 40 0 0 Chanute 64 76 52 81 / 90 30 0 0 Iola 64 75 52 80 / 90 30 0 0 Parsons-KPPF 65 77 52 82 / 90 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ032-033-047>052. && SYNOPSIS...JMC SHORT TERM...JMC LONG TERM...JMC AVIATION...PJH
Hazardous weather outlook, Oct 6, 3:27 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Fri Oct 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be likely after 5 or 6 pm for areas west of highway 14. This activity will reach the I-135 corridor after 9 pm. Hail to the size of golf balls and 70 mph winds can be expected with the stronger storms, along with heavy rain and associated flooding. Locations along and west of highway 14 will have the best chance to receive large hail. The line of storms is expected to weaken as it moves east of I-135 late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms will be possible Monday into Monday night. Severe storms are not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 6, 7:12 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FUNNEL CLOUD 3 NE CHASE 38.39N 98.31W
10/06/2017 RICE KS STORM CHASER
&&
JMCLocal storm report, Oct 6, 7:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HIGH SUST WINDS GENESEO 38.52N 98.15W
10/06/2017 E60 MPH RICE KS TRAINED SPOTTER
&&
MWMLocal storm report, Oct 6, 7:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL GENESEO 38.52N 98.15W
10/06/2017 E1.00 INCH RICE KS TRAINED SPOTTER
&&
MWMLocal storm report, Oct 6, 7:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 NW ELLINWOOD 38.39N 98.62W
10/06/2017 BARTON KS STORM CHASER
MULTIPLE POLES SNAPPED AND BLOCKING HWY 56
&&
MWMSpecial weather statement, Oct 6, 8:03 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
803 PM CDT FRI OCT 6 2017
KSZ032-047-048-050-070130-
Ellsworth KS-Rice KS-Russell KS-Barton KS-
803 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Ellsworth County in central Kansas...
Northwestern Rice County in central Kansas...
Southeastern Russell County in central Kansas...
Eastern Barton County in central Kansas...
* Until 830 PM CDT
* At 800 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 10 miles
north of Hoisington to 6 miles northwest of Ellinwood to near
Seward...and moving east at 35 mph.
Hail up to the size of dimes and winds around 50 mph are possible
with these storms with strong winds the primary threat.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Holyrood, Bushton,
Susank, Cheyenne Bottoms, Silica and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.
LAT...LON 3838 9876 3872 9883 3882 9845 3847 9828
3823 9847 3826 9847 3826 9886
TIME...MOT...LOC 0101Z 258DEG 30KT 3866 9874 3840 9869 3824 9882
ESLocal storm report, Oct 6, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 8 N MARQUETTE 38.67N 97.83W
10/06/2017 SALINE KS STORM CHASER
TORNADO WAS ON THE GROUND FOR FOUR MINUTES.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 41 min |
| Oct 6, 7:17 PM CDT | Tornado Warning | ICT | Ellsworth, McPherson, Rice, Saline | 43 min |
| Oct 6, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 52 min |
| Oct 6, 8:03 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Oct 6, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Saline | 35 min |
| Oct 6, 9:23 PM CDT | Special Weather Statement | ICT | Saline | 22 min |
| Oct 6, 9:37 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 33 min |
| Oct 6, 10:37 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 23 min |
| Oct 6, 11:16 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.